Arizona, 2008

Damaging Wind in Arizona, August 15, 2008

August 15, 2008 · NWS PSR · 1 event in 1 county or zone

Severe storms developed near Coolidge and caused strong winds and heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Severe storms developed near Coolidge and caused strong winds and heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 15, 10:00 PM MST, 39 minutes earlier.

Area forecast discussion, Aug 15, 10:00 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1000 PM MST FRI AUG 15 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN USUALLY STRONG LOW PRESSURE SYSTEM FOR MID-SUMMER WILL MOVE SOUTH
FROM WYOMING TOWARD COLORADO THE NEXT COUPLE OF DAYS. THIS SYSTEM...
COMBINED WITH SUFFICIENT MOISTURE ACROSS THE AREA...WILL HELP
ISOLATED STORMS TO DEVELOP OVER EAST AND SOUTH-CENTRAL ARIZONA OVER
THE WEEKEND. THESE WILL BE MAINLY IN THE AFTERNOON AND EVENING HOURS
AND MOST NUMEROUS OVER THE HIGHER TERRAIN EAST AND NORTH OF THE
PHOENIX METROPOLITAN AREA. TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY
ABOVE SEASONAL NORMALS THROUGH THE WEEKEND...WITH A SLIGHT RISE
MONDAY THROUGH WEDNESDAY...AS DRIER AIR MOVES BACK INTO THE REGION.

&&

.DISCUSSION...
SATELLITE PIX INDICATE SOME TYPE OF A MID-LEVEL CONVERGENCE ZONE
JUST ABOUT BISECTING THE STATE FROM THE WHITE MTNS WEST TO NEAR
KBLH. ALONG THIS ZONE...ISOLD SHWRS/TSTMS HAVE BEEN FORMING OVER THE
FAR NRN PART OF PSR CWA...SOME OF WHICH HAVE GIVEN LOCALLY HVY
RAINFALL. THIS BOUNDARY APPEARS TO BE NUDGING SWD AS THE EVENING
PROGRESSES. AND...WITH MARGINALLY MOIST/UNSTBL AMS IN PLACE ACROSS
MUCH OF SCNTRL AZ...CANNOT RULE OUT DEVELOPMENT JUST ABOUT ANY TIME
TONIGHT...EVEN AFTER MIDN. HAVE THEREFORE ADJUSTED POP GRIDS FROM
06Z-12Z FOR SLIGHT CHANCE MUCH OF AZ PORTION OF CWA. MEANWHILE...AT
THE SYNOPTIC SCALE...LARGE AND VERY UNUSUAL LOW PRESSURE SYSTEM
CONTINUING TO TAKE SHAPE OVER COLORADO...WHICH HAS ACTUALLY PRODUCED
SEVERAL INCHES OF SNOW IN THE HIGHEST ELEVATIONS OF THE CENTRAL
ROCKIES. WHAT DOES THIS SYSTEM MEAN FOR AZ? LATEST MODELS WOULD
INDICATE NOT MUCH. IN FACT...APPEARS UPPER LEVEL CONVERGENCE WILL
DEVELOP ACROSS THE REGION...WHICH WOULD TEND TO PUT A LID ON TSTMS.
HOWEVER...WHAT WITH ALL THE MOISTURE STILL LINGERING AROUND THE
REGION...WE CANNOT RULE OUT THE POSSIBILITY OF WEEKEND TSTMS...WITH
THE BEST CHANCES TO THE E OF GREATER PHX AREA. TEMPS WILL HOLD NEAR
SEASONAL NORMALS DURING THE WEEKEND. AFTER ALREADY MAKING SOME FIRST
PERIOD TWEAKS TO THE FORECASTS...NOT EXPECTING ANY FURTHER CHANGES.

PREVIOUS DISCUSSION...
THIS MORNINGS SATELLITE IMAGERY SHOWED A BAND OF MID AND HIGH
CLOUDINESS ACROSS THE NORTHEAST HALF OF THE FORECAST AREA. THIS BAND
GRADUALLY MOVED NORTH AND ERODED AWAY FROM THE SOUTH. APPEARS THE
CLOUDS PLACED JUST ENOUGH OF A CAP ON SURFACE HEATING TO KEEP
ACTIVITY FROM FIRING OFF THIS AFTERNOON. CURRENT SATELLITE SHOWS
SOME STORMS TO OUR NORTHEAST OVER THE HIGHER MOUNTAINS...THOUGH ONLY
CUMULUS CLOUDS BUILDING AROUND MOST OF THE REGION. THIS MORNINGS
SOUNDING FOR KPSR SHOWED HIGH PWAT...1.64 INCHES...THOUGH MOST OF
THE MOISTURE WAS IN THE MID LEVELS. SOUNDING ALSO SHOWED OVER 2000
J/KG OF CAPE ABOVE LFC...THOUGH THERE WAS CONSIDERABLE WARMING...4
TO 5 DEGREES AT 700 MB. THIS MAY BE PROVIDING ENOUGH OF A CAP TO
KEEP CU FROM TAPPING INTO MID LEVEL MOISTURE.

ALL MODEL GUIDANCE SHOWED ABOVE CLIMO POPS FOR EASTERN FORECAST AREA
THIS EVENING...WITH FWC CARRYING A 30 FOR PHOENIX. ENDED UP GOING
WITH VALUES LOWER...BUT ABOVE CLIMATOLOGY. THIS LOOKS OVER DONE
NOW...AND UNFORTUNATELY MAY REQUIRE AN EARLY UPDATE BY THE EVENING
CREW. NOT TO SAY THAT STORMS WILL NOT MOVE INTO THE AREA OFF THE
HIGHER TERRAIN TO THE NORTH AND EAST...THOUGH THIS LOOKS LESS LIKELY
THAN ORIGINALLY THOUGHT. SOME CU IS FORMING ALONG A CONVERGENCE
BOUNDARY TO OUR NORTH. THIS MAY BE A GRADIENT ALONG THE OLD CLOUD
BOUNDARY THAT MOVED THROUGH THIS MORNING. THE LINE OF CU ARE MOVING
SLOWLY SOUTH...AND MAY BE THE FOCUS OF AN ISOLATED STORM OR TWO.
FLAGSTAFF AND LAS VEGAS OFFICES WERE CARRYING HIGHER POPS TO OUR
NORTH...SO INCREASED MY POPS ALONG OUR ADJACENT BORDER. THIS WAS
PROBABLY A GOOD MOVE...AS ANY ACTIVITY THAT DOES DEVELOP WILL LIKELY
BE IN NORTHERN LA PAZ COUNTY.

12 UTC GFS SHOWS DEEP UPPER LEVEL LOW SLIDING DOWN THE EASTER FLANK
OF THE UPPER LEVEL RIDGE...WITH THE CENTER DEPICTED OVER WYOMING AT
18 UTC. THIS FEATURE IS EXTREMELY ANOMALOUS FOR THIS TIME OF YEAR.
THE LOW IS FORECAST TO DROP SOUTH INTO COLORADO SATURDAY INTO
SUNDAY...BEFORE KICKING OUT TO THE SOUTHEAST SUNDAY EVENING INTO
MONDAY MORNING. AS THE LOW MOVES BY US TO THE NORTHEAST...WE COULD
SEE AN INCREASING THREAT OF SHOWERS AND THUNDERSTORMS. THIS WILL
PRIMARILY AFFECT ZONE 24...THOUGH A HIGHER THAN NORMAL CHANCE WILL
ALSO EXIST FOR THE LOWER DESERTS SATURDAY AND SUNDAY AFTERNOON AND
EVENINGS.

THE UPPER LEVEL RIDGE BEGINS TO REORIENT ITSELF OVER THE SOUTHWEST
BY TUESDAY. THIS SHOULD BRING A DRIER PATTERN BACK TO THE REGION BY
EARLY NEXT WEEK. GFS 5H HEIGHTS AND 85H TEMPERATURES SHOW A GRADUAL
INCREASE THROUGH THE AT LEAST WEDNESDAY...SO EXPECT TEMPERATURES
WILL SHOW A GRADUAL INCREASE THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
SOME OUTFLOW BOUNDARY INTERACTION...ALONG WITH THE PRESENCE OF A MID-
LEVEL CONVERGENCE ZONE...WAS GIVING WAY TO ISOLD EVENING CONVECTION
IN AND AROUND THE GREATER PHX AREA. CANNOT RULE OUT AN ISOLD STORM
INVOF KIWA/KPHX TIL AFT MIDNIGHT...WILL INCLUE THIS IN TAFS TIL
ABOUT 08Z. OTHERWISE...APPEARS LIKE ACTIVITY WILL BE FURTHER E ON
SATURDAY AND LESS OF A FACTOR FOR BOTH AIRFIELDS. EXPECTING WINDS TO
BECOME MOSTLY NEAR NOCTURNAL NORMS LATE TONIGHT...THEN BECOME WLY BY
SAT AFTERNOON...GENLY LESS THAN 12KTS. EXPECTING GENERALLY VRBL AMTS
OF MID AND UPPER LEVEL CLOUDINESS AT WRN TAF SITES TONIGHT AND SAT
WITH GENERALLY SLY TO SELY SURFACE WINDS LESS THAN 15 KTS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
ANTICIPATE TREND FOR LOWER HUMIDITIES AFTER THE WEEKEND AS
ATMOSPHERIC MOISTURE DECREASES AND TEMPERATURES WARM SLIGHTLY.
ACCORDINGLY...STORM CHANCES WILL DECREASE AS WELL.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE/MCLANE
AVIATION...ESTLE
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 15, 5:55 AM MST, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
555 AM MST FRI AUG 15 2008

AZZ022-023-027-028-161300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
555 AM MST FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING. HAZARDS INCLUDE CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS WITH REDUCED VISIBILITY IN BLOWING
DUST...AND LOCALLY HEAVY RAIN WITH RUNNING WASHES AND PONDING OF
WATER IN LOW SPOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEKEND. HAZARDS INCLUDE CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS WITH REDUCED VISIBILITY IN BLOWING
DUST...AND LOCALLY HEAVY RAIN WITH RUNNING WASHES AND PONDING OF
WATER IN LOW SPOTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ024-161300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
555 AM MST FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...STRONG
GUSTY WINDS...AND LOCALLY HEAVY RAIN WITH RUNNING WASHES AND PONDING
OF WATER IN LOW SPOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THIS WEEKEND...AND A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING DURING THE EARLY AND MIDDLE PARTS OF NEXT WEEK.
HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS...AND
LOCALLY HEAVY RAIN WITH RUNNING WASHES AND PONDING OF WATER IN LOW
SPOTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ021-026-161300-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
555 AM MST FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARIZONA
AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...STRONG GUSTY
WINDS WITH REDUCED VISIBILITY IN BLOWING DUST...AND LOCALLY HEAVY
RAIN WITH RUNNING WASHES AND PONDING OF WATER IN LOW SPOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEKEND. HAZARDS INCLUDE CLOUD TO GROUND
LIGHTNING... STRONG GUSTY WINDS WITH REDUCED VISIBILITY IN BLOWING
DUST...AND LOCALLY HEAVY RAIN WITH RUNNING WASHES AND PONDING OF
WATER IN LOW SPOTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ020-025-CAZ031>033-161300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
555 AM MST FRI AUG 15 2008 /555 AM PDT FRI AUG 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING. HAZARDS INCLUDE CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS WITH REDUCED VISIBILITY IN BLOWING
DUST...AND LOCALLY HEAVY RAIN WITH RUNNING WASHES AND PONDING OF
WATER IN LOW SPOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO WEATHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

CAZ030-161300-
JOSHUA TREE NATIONAL PARK-
555 AM PDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...STRONG
GUSTY WINDS...AND LOCALLY HEAVY RAIN WITH RUNNING WASHES AND PONDING
OF WATER IN LOW SPOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO WEATHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS

The radar

The Phoenix radar (KIWA), 42 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
August 15, 10:39 PM MST to 11:12 PM MST
Where
Pinal County, 2.76 mi N of Eleven Mile Corner to 3.53 mi NNW of Valley Farms
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.920, -111.570

Five power poles blown down at Randolph and Eleven Mile Corner roads. A police car was damaged by a dumpster that was blown around by the wind. Trees were uprooted in Coolidge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123236.